12122017Headline:

Charlottesville, Virginia

HomeVirginiaCharlottesville

Email Greg Webb Greg Webb on LinkedIn Greg Webb on Facebook
Greg Webb
Greg Webb
Attorney • (800) 451-1288

Supplements – More Dangerous Than They Appear (Or Advertised)?

Comments Off

In its September 7th article “What’s Really in Supplements?” The Wall Street Journal (WSJ)discusses the harmful side effects of a growing trend in the American dietary and strength conditioning communities: the taking of over-the-counter supplements.

Many supplements purport to aid in the building of muscle mass or in weight loss, claiming to do what prescription or illegal drugs do via an herbal means. However, the truth is that a great deal of these supplements contain at least trace amounts of the very drugs they claim to emulate.

Recent reports from the Food and Drug Administration (FDA) address the discovery of illegal performance-enhancing drugs in “allegedly natural supplements.” The WSJ article states that “[n]early two-thirds of American adults take dietary supplements, a broad category that includes vitamins, minerals and herbal products.” Supplement manufacturers are able to get their products quickly to market because they don’t require the extensive testing that new drugs do, and thus don’t require approval by the FDA. Furthermore, the WSJ says that “supplements that are made from products that were on the U.S. market before 1994 – as most commonplace ones are – can be sold without being reviewed by the FDA beforehand. Companies that include newer substances are supposed to inform the agency before they go on the market, but they don’t have to wait for approval.”

The recent attention stirred by the reports will be discussed during a hearing this month by a Senate Judiciary subcommittee. The focus of the hearing will be on dietary-supplement safety.

While officials at the Council for Responsible Nutrition are arguing that “no new laws are needed, citing new FDA manufacturing standards for supplements…as well as a requirement for supplement makers to tell the FDA when they get reports of serious side effects, which took effect at the end of 2007,” consumer advocates continue to call for closer monitoring.

A 2007 survey conducted by the British lab HFL Sport Science regarding supplements “found the undisclosed presence of steroids in at least trace amounts in 25% of the 52 samples analyzed,” and a 2008 article published in the journal Gastroenterology claimed that “9% of the 300 cases then recorded” could potentially be linked to supplement-taking. Since December 2008, “the FDA has issued warnings about more than 70 weight-loss supplements that included potentially dangerous ingredients.” The side effects of such ingredients could include seizure, heart attack and stroke. Liver and kidney failure have also been common in cases where a supplement taken regularly contained anabolic steroids. “Ed Wyszumiala, general manager of dietary supplement programs for NSF International, a nonprofit organization in Ann Arbor, MI that certifies supplements’ safety, says the drugs and steroids likely get into the products through a combination of deliberate spiking and inadvertent contamination.”

Vice President Andrew Shao of the Council for Responsible Nutrition “says safety problems are a ‘rare occurrence.’” He considers the HFL survey a “‘marketing tactic’” and says that consumers need to know what they’re taking as well. This is true. Consumers who take dietary supplements should be aware their ingredients and what those ingredients do. Research has been conducted on numerous herbs, most of which can be found online. In addition, Travis Tygart, chief executive of the U.S. Anti-Doping Agency, says that people who are interested in take supplements should speak with a physician. This would also help prevent dangerous interactions between prescription drugs and the supplements.

Preventative measures could include researching evidence, side effects and interactions at the National Library of Medicine (www.medlineplus.gov) under “Drugs and Supplements,” searching for specific supplements at www.fda.gov, as well as reading closely into what a supplement’s packaging discloses in subtext. “Certain suffixes in chemical names are common for steroids or tweaked versions of them. Among them are –one, -ene, -iol and –bol, though these can also appear in the names of legitimate ingredients. Some products also use versions of steroid names in their brands, like ‘tren’ to connote trenbolone.”

People using supplements should be aware of warning symptoms that could be indicative of an escalating problem. These include nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, yellow corneas and skin, and discolored urine, as cited by the FDA as warning signs of potential steroid use.

The Wall Street Journal article contains a complete list of resources for researching supplements.